Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Tucson, AZ

July 20, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2018, 1:43 PM MST for Pima County, Arizona. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2018, 1:43 PM MST (20:43 UTC)
Expired
Jul 20, 2018, 2:15 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 18 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:00 PM MSTHAIL 121 Sse Tucson, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WUUS55 KTWC 202043
SVRTWC
AZC019-202115-
/O.NEW.KTWC.SV.W.0031.180720T2043Z-180720T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
143 PM MST FRI JUL 20 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 215 PM MST.

* At 143 PM MST, a severe thunderstorm was located 9 miles east of
  East Sahuarita, or 16 miles northeast of Green Valley, moving west
  at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Green Valley, Sahuarita, East Sahuarita, Corona De Tucson and Vail.

This includes the following highways...
 Interstate 10 between mile markers 279 and 281.
 Interstate 19 between mile markers 37 and 49.
 Route 83 between mile markers 47 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3204 11071 3188 11063 3173 11097 3198 11108
TIME...MOT...LOC 2043Z 069DEG 12KT 3195 11076 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
607 
WWUS55 KTWC 202052
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
152 PM MST FRI JUL 20 2018

AZC019-202115-
/O.CON.KTWC.SV.W.0031.000000T0000Z-180720T2115Z/
Pima-
152 PM MST FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 148 PM MST, a severe thunderstorm was near Corona De Tucson and 
moving toward the west at 10 to 15 mph. At weather spotter in Corona 
De Tucson reported dime size hail with this storm.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. Locally heavy rainfall may also 
         result in minor street flooding and elevated flows in 
         normally dry washes. 

Locations impacted include...
Green Valley, Sahuarita, East Sahuarita, Corona De Tucson and Vail. 

This includes the following highways...
 Interstate 10 between mile markers 279 and 281.
 Interstate 19 between mile markers 37 and 49.
 Route 83 between mile markers 47 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3204 11071 3188 11063 3173 11097 3198 11108
TIME...MOT...LOC 2048Z 069DEG 12KT 3194 11078 

HAIL...1.00IN
WIND...60MPH
 
$$
490 
WWUS55 KTWC 202107
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
207 PM MST FRI JUL 20 2018

AZC019-202116-
/O.EXP.KTWC.SV.W.0031.000000T0000Z-180720T2115Z/
Pima-
207 PM MST FRI JUL 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 215 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire on time at 215 PM 
MST.

LAT...LON 3204 11071 3188 11063 3173 11097 3198 11108
TIME...MOT...LOC 2106Z 048DEG 14KT 3195 11083 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:29 PM MST, 14 minutes earlier.

Area forecast discussion, Jul 20, 1:29 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
129 PM MST Fri Jul 20 2018

.SYNOPSIS...Isolated to scattered thunderstorms will continue this
evening and again Saturday afternoon and evening. Then high pressure
will strengthen over the region late this weekend into early next
week resulting very little storm activity and much warmer
temperatures. High temperatures Monday into Wednesday will be much
warmer than normal and likely reaching record levels at some
locations.

&&

.DISCUSSION...Storms are developing as expected early this afternoon
and should continue well into the evening hours. With the instability
we have, several will likely get rather feisty and produce strong
winds with local heavy rains and possibly small hail. Will need to be
watching. Into the mid-afternoon hours storms will likely have a hard
time coming off the higher terrain but later in the day that is
possible and will need to watch how this pans out. Could be the last
chance for the Tucson metro area for storms until toward the end of
next week. That said, some of the short range CAM solutions are
suggesting a possible after midnight light show for parts of the area
including Tucson.

Saturday, we will gradually begin to transition to a less favorable
thunderstorm environment thanks to upper level high pressure that
will build westward from Texas this weekend. Still expecting some
storms Saturday, just fewer in number and more limited to higher
terrain east and south of Tucson. Also may end up with a fair amount
of cloud cover through the morning which would hinder development.

Sunday the high approaches and settles overhead Monday through
Tuesday. Sunday there will be very limited convection then Monday and
Tuesday will not likely see much of any development thanks to the
subsidence and mid-level warming. That said, that warming will impact
our temperatures significantly. Heights and temperatures 700mb and
above are forecast to be at or above the 99th percentile for this
time of year which translates to hot temperatures Monday, Tuesday
and possibly Wednesday. Unlike June when dewpoints are typical very
low they will be higher this event which will make it feel warmer
yet. We already have an Heat Warning in effect and that looks great.
There is some question for Wednesday as it will depend on how fast
the monsoon moisture returns over the area behind the departing high.
At a later time we may need to expand the warning into Wednesday at
least for western parts of the area.

By the end of the week temperatures should return to "normal" with
moisture providing for some storms once again.

&&

.AVIATION...Valid through 22/00.
SCT TSRA will continue well into this evening and potentially through
21/10Z before with cloud bases 8-10k ft AGL. Some clearing expected
after 21/12Z then ISOLD-SCT TSRA will redevelop again after 21/19Z
east and south of KTUS. Outside of strong and erratic TSRA outflows,
surface winds remain below 12 kts through the period. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms will continue into the
overnight hours then fire up again east and south of Tucson Saturday
afternoon, although they should be fewer in number. Upper level high
pressure will build over the region significantly suppressing
thunderstorms Sunday through Tuesday so they will be tough to come by
at all outside of the White Mountains although dewpoints will remain
at respectable levels. However, this high will bring near or record
level heat to the area Monday through at least Tuesday. Later in the
week the high shifts to the west allowing monsoon moisture to begin
returning to the area. Winds typically light for mid-summer with the
exception of strong gusty winds near thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for
AZZ501>509.

&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 20, 12:32 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1232 PM MST FRI JUL 20 2018

AZZ503-513-202015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1232 PM MST FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
115 PM MST...

At 1229 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles east of Patagonia, or 18 miles west of Sierra Vista, moving
west at 10 mph.

Winds in excess of 40 mph and pea-size hail will be possible with
this storm.

Locations impacted include...
Patagonia and southern Sonoita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3154 11052 3142 11049 3142 11076 3167 11078
      3162 11060
TIME...MOT...LOC 1929Z 100DEG 10KT 3148 11060

JKP
Special weather statement, Jul 20, 12:41 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1241 PM MST FRI JUL 20 2018

AZZ503-515-202030-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-
1241 PM MST FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 130 PM MST...

At 1240 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles west of Tubac, or 22 miles southwest of Green Valley, moving
northwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm. Locally heavy rain is also likely with this storm.

Locations impacted include...
Arivaca, Junction Of Highway 286 And Arivaca Road and Arivaca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3165 11107 3148 11121 3164 11162 3189 11141
TIME...MOT...LOC 1940Z 122DEG 13KT 3165 11131

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:02 PM MSTSevere Thunderstorm WarningTWCGraham43 min
Jul 19, 5:05 PM MSTFlash Flood WarningTWCGraham85 min
Jul 19, 5:39 PM MSTAreal Flood AdvisoryTWCGraham111 min
Jul 19, 5:45 PM MSTSevere Thunderstorm WarningTWCGraham60 min
Jul 19, 6:08 PM MSTSpecial Weather StatementTWCCochise22 min
Jul 19, 6:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 19, 6:49 PM MSTSpecial Weather StatementTWCCochise41 min
Jul 19, 6:55 PM MSTSevere Thunderstorm WarningTWCCochise25 min
Jul 19, 7:11 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 19, 7:17 PM MSTAreal Flood AdvisoryTWCCochise88 min
Jul 19, 7:44 PM MSTSpecial Weather StatementTWCCochise46 min
Jul 19, 7:56 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 20, 3:38 AM MSTExcessive Heat WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz6 days
Jul 20, 12:29 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Jul 20, 12:32 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 20, 12:41 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jul 20, 1:15 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Jul 20, 2:20 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Jul 20, 2:37 PM MSTSpecial Weather StatementTWC23 min
Jul 20, 3:15 PM MSTSpecial Weather StatementTWC45 min
Jul 20, 4:01 PM MSTSpecial Weather StatementTWCCochise29 min
Jul 20, 4:08 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Jul 20, 4:34 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 20, 4:45 PM MSTSevere Thunderstorm WarningTWCCochise45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.